Lake Huron, 2004Marine Thunderstorm Winds in Lake Huron, May 14, 2004
May 14, 2004 · NWS DTX · 4 events in 4 counties and zones
4 marine thunderstorm wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 14, 2:40 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 14, 2:40 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT FRI MAY 14 2004
.DISCUSSION...
CONVECTIVE POTENTIAL SETTING UP BETTER THAN OVER THE LAST COUPLE OF
DAYS WITH A STRONGER WIND FIELD ASSOCIATED WITH THE UPPER WAVE AND
SURFACE FRONT. SHEAR IN THE 0-6 KM LAYER IS SHOWN TO BE NEAR 40 M/S
AND NEAR 30 M/S IN THE 0-3 KM LAYER. INSTABILITY HAS BEEN THE
LIMITING FACTOR SO FAR AS MODEL FORECAST SOUNDINGS AND SURFACE
MESOANALYSIS SHOW CAPE AROUND 1500 J/KG WITH A SURFACE PARCEL OF
78/68. THIS HAS BEEN GOOD ENOUGH FOR SOME UPDRAFTS TO DEVELOP
ROTATION OUT AHEAD OF THE FRONT BUT THE LACK OF INSTABILITY HAS BEEN
PREVENTING MUCH STORM LONGEVITY AS OF PRESS TIME. THE SHEAR IN THE
0-3 KM LAYER SUGGESTS MATURE CONVECTION WILL DEVELOP INTO BOWS/LINES
WITH WIND DAMAGE THE MAIN HAZARD, ESPECIALLY ALONG THE COLD FRONT,
BUT THIS TOO WILL STRUGGLE AS LONG AS INSTABILITY REMAINS MARGINAL.
THE SPC SEVERE THUNDERSTORM WATCH LOOKS GOOD.
THERE IS GOOD MODEL AGREEMENT SHOWING THE FRONT AND ASSOCIATED
PRECIP MOVING EAST OF OUR AREA SHORTLY AFTER MIDNIGHT, WITH DRY
CONDITIONS IN PLACE BY 12Z SATURDAY. THERE IS A SLIGHT HINT AT POST
FRONTAL PRECIP LINGERING NEAR DETROIT AS THE UPPER WAVE MOVES
OVERHEAD, BUT THIS IS A NEW TREND AND WILL GIVE IT MORE TIME BEFORE
HOLDING ON TO RAIN CHANCES. INSTEAD, THE BIGGER STORY WILL BE CLOUD
COVER AND TEMPS AS STRONG COLD ADVECTION TAKES PLACE BEHIND THE
FRONT. EXPECT BROKEN COLD ADVECTION STRATOCU TO MIX OUT AND GIVE WAY
TO SUNNY CONDITIONS DURING THE AFTERNOON, BUT UPSTREAM OBS SHOW
TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S. FIGURE UPPER 50S TO
LOWER 60S WILL BE THE UPPER END OF THE RANGE IN SE MICHIGAN TOMORROW.
FOG STILL LOOKS GOOD FOR SATURDAY NIGHT. OTHERWISE, QUIET WEATHER
THROUGH MONDAY. WARM ADVECTION DRIVEN NOCTURNAL CONVECTION/MCS
ACTIVITY COULD BRUSH THE SAGINAW VALLEY AND THUMB MONDAY NIGHT AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES THE REGION. THE LONG RANGE
MODELS REMAIN IN VERY GOOD AGREEMENT CONSIDERING THE SHORT WAVE
NATURE OF THAT SYSTEM. ALL BRING THE FRONT THROUGH SE MICHIGAN
AROUND 12Z TUESDAY MORNING, ALONG WITH A CHANCE OF SHOWERS AND
STORMS, WITH HIGH PRESSURE FIRMLY IN PLACE ON WEDNESDAY.
THE WEATHER FOR THE END OF THE WEEK WILL DEPEND ON HOW THE UPPER LOW
EVOLVES OVER CENTRAL CANADA. THE OPERATIONAL GFS CALLS FOR A TROF
AND FRONT TO MOVE THROUGH THE GREAT LAKES ON THURSDAY, BUT THIS
SOLUTION IS ON THE DEEP SIDE OF THE NCEP ENSEMBLE MEMBERS AND SEEMS
OVERDEVELOPED CONSIDERING THE BLOCKING LONG WAVE PATTERN OVER THE
EASTERN PACIFIC. WILL MAINTAIN THE GOING CHANCE OF SHOWERS AND
STORMS ON THURSDAY BASED MAINLY ON RUN TO RUN CONTINUITY IN THE
OPERATIONAL GFS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BT
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 14, 3:43 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 PM EDT FRI MAY 14 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
443 PM EDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS
THE SAGINAW VALLEY AND THUMB. THE CHANCE WILL CONTINUE MONDAY NIGHT
INTO TUESDAY ACROSS ALL OF SOUTHEAST MICHIGAN AS A COLD FRONT DROPS
INTO THE REGION FROM THE NORTHWEST.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS ANOTHER
FRONT MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NO LONGER ANTICIPATED.
BT
In the hours before
Local storm report, May 14, 4:01 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 2 S SHIELDS 43.42N 84.07W
05/14/2004 SAGINAW MI LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWNED...HOUSE BLOWN
APART...APARTMENT COMPLEX DAMAGED. DAMAGE REPORTS EXTEND
FROM 4 MILES SOUTHWEST OF SHIELDS TO 2 MILES EAST OF
SHIELDS.
&&
SHULERLocal storm report, May 14, 4:59 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 E MOUNT MORRIS 43.12N 83.64W
05/14/2004 0.75 INCH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL AND WALL CLOUD.
&&
SHULERLocal storm report, May 14, 5:03 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S OTISVILLE 43.14N 83.52W
05/14/2004 75 MPH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
75 MPH ESTIMATED WIND GUSTS.
&&
SHULERLocal storm report, May 14, 5:05 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 S OTISVILLE 43.14N 83.52W
05/14/2004 0.75 INCH GENESEE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
75 MPH ESTIMATED WIND GUSTS.
&&
SHULERMarine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border
- When
- May 14, 5:11 PM EST
- Where
- Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Lakeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi
- When
- May 14, 5:11 PM EST
- Where
- Pt Sanilac to Pt Huron Mi marine zone, Lakeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi
- When
- May 14, 5:56 PM EST
- Where
- Hbr Beach to Pt Sanilac Mi marine zone, Port Sanilac
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- TRAINED SPOTTER
Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border
- When
- May 14, 5:56 PM EST
- Where
- Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Port Sanilac
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- TRAINED SPOTTER
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 14, 2004$265,000 · F1 · 14 events
- Flood in Wisconsin, May 14 to 31, 2004$1.5 million · 1 event
- Tornado and Damaging Wind in Michigan, May 14, 2004$260,000 · F0 · 2 events
- Damaging Wind in Texas, May 14, 2004$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in New York, May 14, 2004$30,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, May 14, 2004$16,000 · 50 kt wind · 10 events
- Frost and Freeze in Kansas, May 14, 200410 events
- Rip Current in Florida, May 14, 20041 injured · 1 event
- Hail in Michigan, May 14, 2004$12,000 · 1.5 in hail · 1 event
- Flash Flooding in Indiana, May 14, 20043 events
- Flash Flood and Hail in West Virginia, May 14, 2004$10,000 · 55 kt wind · 3 events
- Debris Flows in Puerto Rico, May 14, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399432, 5399433, 5399430, 5399431.